Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2019, 3:03 AM EDT for 4 counties in Indiana. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 3:03 AM EDT (07:03 UTC)
- Expired
- May 23, 2019, 4:00 AM EDT
- In force
- 57 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fountain County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:31 AM EDT | TSTM WND DMG | 1 E State Line City, IN | 12-14 INCH DIAMETER TREE ACROSS COUNTY ROAD 825 SOUTH. DISPATCH ALSO REPORTED SEVERAL OTHER DOWNED TREES ACROSS RURAL PORTIONS OF COUNTY. TIME ESTIMATED FROM RADAR. |
| May 23, 3:45 AM EDT | TSTM WND DMG | 2 Se Attica, IN | 911 CENTER REPORTS NUMEROUS DOWNED TREES AND POWER OUTAGES ACROSS THE COUNTY WITH A CONCENTRATION OF DAMAGE SOUTHEAST OF ATTICA. TIME ESTIMATED FROM RADAR. |
| May 23, 3:55 AM EDT | TSTM WND DMG | 5 Nw Shadeland, IN | TREE DOWN ON SOLDIERS HOME ROAD AND 75N. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:01 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
417
WUUS53 KIND 230703
SVRIND
INC045-157-165-171-230800-
/O.NEW.KIND.SV.W.0039.190523T0703Z-190523T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
303 AM EDT Thu May 23 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Fountain County in west central Indiana...
Northwestern Tippecanoe County in west central Indiana...
Warren County in west central Indiana...
Northwestern Vermillion County in west central Indiana...
* Until 400 AM EDT.
* At 302 AM EDT, severe thunderstorms were located along a line
extending from Watseka to near Rankin to near Sidney, moving
northeast at 65 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Cayuga, West Lebanon,
Perrysville, Newtown, Pine Village, State Line City, Pence, Foster,
Tab, Gessie and Rainsville.
This includes Interstate 74 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8695 4022 8710 3990 8753 4048 8753
4048 8709 4056 8709
TIME...MOT...LOC 0702Z 238DEG 58KT 4076 8773 4043 8782 3997 8805
HAIL...0.75IN
WIND...70MPH
$$
JAS2 follow-up statements
212
WWUS53 KIND 230729
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
329 AM EDT Thu May 23 2019
INC045-157-165-171-230800-
/O.CON.KIND.SV.W.0039.000000T0000Z-190523T0800Z/
Fountain IN-Tippecanoe IN-Warren IN-Vermillion IN-
329 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR CENTRAL FOUNTAIN...NORTHWESTERN TIPPECANOE...WARREN AND
NORTHWESTERN VERMILLION COUNTIES...
At 328 AM EDT, severe thunderstorms were located along a line
extending from Surrey to near Lochiel to Ridge Farm, moving northeast
at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Cayuga, West Lebanon,
Perrysville, Newtown, Pine Village, State Line City, Pence, Foster,
Tab, Gessie and Rainsville.
This includes Interstate 74 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8695 4022 8710 3990 8753 4048 8753
4048 8709 4056 8709
TIME...MOT...LOC 0728Z 238DEG 66KT 4099 8723 4066 8732 3990 8765
HAIL...0.75IN
WIND...70MPH
$$
JAS599
WWUS53 KIND 230755
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
355 AM EDT Thu May 23 2019
INC045-157-165-171-230804-
/O.EXP.KIND.SV.W.0039.000000T0000Z-190523T0800Z/
Fountain IN-Tippecanoe IN-Warren IN-Vermillion IN-
355 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FOUNTAIN...
NORTHWESTERN TIPPECANOE...WARREN AND NORTHWESTERN VERMILLION COUNTIES
WILL EXPIRE AT 400 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
west central Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4056 8695 4022 8710 3990 8753 4048 8753
4048 8709 4056 8709
TIME...MOT...LOC 0754Z 238DEG 58KT 4121 8676 4088 8686 4012 8719
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 AM EDT, 26 minutes earlier.
Area forecast discussion, May 23, 2:37 AM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 237 AM EDT Thu May 23 2019 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 242 PM EDT Wed May 22 2019 Dry weather is expected tonight as a weak frontal boundary and upper level disturbance exits the area. Another weak cold front and upper level weather disturbance will push across Central Indiana early on Thursday...bringing chances for showers and perhaps a thunderstorm. High pressure is then expected to settle across the southeastern states for Thursday night into the weekend. This will allow a warmer and more humid flow of gulf air to arrive across the Ohio valley. Thus slight chances for showers and storms will persist through the holiday weekend along with above normal temperatures. More rain chances are expected to persist as the next work week starts. && .NEAR TERM /Tonight/... Issued at 242 PM EDT Wed May 22 2019 Surface analysis early this afternoon shows high pressure in place over GA and Alabama. A stream of moisture was apparent on GOES16...streaming across TX...AR toward Indiana and KY. Deep Low pressure was found across Minnesota. Aloft...water vapor showed stream of moisture stretching across the desert southwest across the Plains states...wrapping into the deep low across the northern plains. Best forcing and moisture associated with the overnight and morning rain has exited the area to the east. Water Vapor shows subsidence arriving from the southwest...with mainly diurnal clouds in place upstream of Central Indiana. The GFS and NAM both suggest a moderate short wave pushing across the area late tonight associated with an elongating frontal boundary sagging southward out of the northwest. Time heights and forecast soundings suggest good saturation within the middle and upper levels...but plenty of dry air within the lower levels. Enough forcing and moisture will be present to warrant pops...with best pops in place across the northern parts of the forecast area. Given the increasing clouds and dew points in the 60s present...will trend lows overnight at or above the forecast builder blends. && .SHORT TERM /Thursday through Saturday/... Issued at 242 PM EDT Wed May 22 2019 Models suggest the best forcing aloft departs the area during the morning hours as the elongated surface front lingers in the area. meanwhile forecast soundings by afternoon show convective temperatures near 80 with CAPE near 3000 j/kg. Pwats appear near 1.42 as dewpoint linger in the low to mid 60s. Thus some diurnal afternoon showers cannot be ruled out after the morning wave aloft departs. Will continue to keep at least chance type pops within the forecast. Will stick close to the blends on temps. Forecast soundings go dry on Thursday night as heating and instability is lost. Aloft the models suggest strong upper ridging building across Indiana...pushing any ridge riding waves well north to the Great Lakes. Thus will trend toward a dry and warm forecast thursday night. Models suggest little change in the overall pattern on Friday and Friday night. Strong ridging remains suggests aloft over Indiana...again pushing any forcing dynamics well north of Indiana to the Great Lakes. Forecast soundings again suggest attainable convective temperatures but with lesser amounts of CAPE. Thus will include lower chc pops at mainly northern spots for diurnal convection. Will trend toward a dry forecast on Friday night. Again will stick close to the blends on highs. Similar story remains in play on Saturday as forecast soundings again suggest a conditionally unstable column with attainable convective temps and CAPE only near 1200 J/KG. The GFS and NAM suggest a short wave arriving during Saturday afternoon...which could be an additional trigger. Thus will stick close to model pops at this point as specific confidence remains low at this point. Again with warm and southerly winds in place...will trend highs at or above the blends. && .LONG TERM /Sunday through Wednesday/... Issued at 235 AM EDT Thu May 23 2019 Appears pattern will become more progressive early next week as ensembles indicate a large chunk of the persistent western trough will eject into the western Great Lakes by the middle of next week. This should allow for the current upper ridge to move to a position near the East Coast. Ensembles continue to indicate daily chances for convection as a frontal boundary lingers over the area. There are still some indications that the front may shift more to the north by Monday and Tuesday, as western trough starts to eject towards the area. This may result in a relative minimum threat for precipitation around Monday and Tuesday, before the threat increases again by next Wednesday as the trough, and associated frontal system, arrive. && .AVIATION /Discussion for 23/06Z TAF Issuance/... Issued at 1100 PM EDT Wed May 22 2019 Good confidence in mostly VFR conditions but MVFR and worse are possible in showers and thunderstorms 07z-15z and again after 20z as a cold front moves in from the northwest. Winds will start off south and southwest less than 10 knots but will increase to around 10 knots with gusts possible after 15z. Low level wind shear will also be a concern 06z to 15z or so. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....JAS AVIATION...MK
Hazardous weather outlook, May 22, 9:44 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 944 PM EDT Wed May 22 2019 INZ021-028>031-035>049-051>057-060>065-067>072-231000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 944 PM EDT Wed May 22 2019 ...Slight Risk Severe Weather Overnight... This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Severe thunderstorms are possible overnight. Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain, lightning. Timing: After 3 AM. Discussion: Strong or severe thunderstorms are possible overnight ahead of an approaching cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Periodic thunderstorms will be possible at times Thursday through Memorial Day. Some of the storms could be strong. Discussion: A frontal boundary will set up over the lower Great Lakes Thursday...then meander across the region through the weekend. This will provide a focus for periodic threats for strong thunderstorms. A few severe storms are possible as well Thursday afternoon and evening. Afternoon heat indices will reach the lower to middle 90s for areas south of Interstate 70...especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Overnight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind MK/Puma
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:40 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Montgomery, Parke, Tippecanoe and 1 more | 65 min |
| May 23, 3:47 AM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vermillion, Vigo | 58 min |
| May 23, 4:13 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more | 62 min |
| May 23, 4:17 AM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Marion, Montgomery, Morgan, Owen and 1 more | 58 min |
| May 23, 4:32 AM EDT | Severe Thunderstorm Warning | IND | Howard | 43 min |
| May 23, 4:51 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Madison, Tipton | 54 min |
| May 23, 5:08 AM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more | 67 min |
| May 23, 5:39 AM EDT | Special Weather Statement | IND | Delaware, Randolph | 36 min |
| May 23, 5:56 AM EDT | Special Weather Statement | IND | Henry, Rush, Shelby | 49 min |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 45 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox | 6 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 23 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 7 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.